Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 6:53 PM CDT for Norman County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2018, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 8, 2018, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:02 PM CDT | HAIL 1.5 | 2 Nnw Gary, MN | VERY HEAVY RAINS AND VERY STRONG WINDS ALSO NOTED. LARGE TREE BRANCHES BROKEN DOWN AROND THE YARD. |
| Jun 8, 7:25 PM CDT | HAIL 1 | 1 Ne Waukon, MN | VERY HEAVY RAINS AND LOTS OF DIME TO QUARTER SIZED HAIL. HAIL FELL OFF AND ON THROUGH ABOUT 735 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001 WUUS53 KFGF 082353 SVRFGF MNC107-090030- /O.NEW.KFGF.SV.W.0030.180608T2353Z-180609T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 653 PM CDT FRI JUN 8 2018 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northeastern Norman County in northwestern Minnesota... * Until 730 PM CDT. * At 653 PM CDT, a severe thunderstorm was located near Gary, or 42 miles northeast of Fargo, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Flaming around 700 PM CDT. Gary around 705 PM CDT. Waukon around 725 PM CDT. Faith around 730 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4737 9648 4747 9645 4745 9607 4725 9608 TIME...MOT...LOC 2353Z 287DEG 20KT 4740 9637 HAIL...0.88IN WIND...60MPH $$ GG
2 follow-up statements
694
WWUS53 KFGF 090005
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
705 PM CDT FRI JUN 8 2018
MNC107-090030-
/O.CON.KFGF.SV.W.0030.000000T0000Z-180609T0030Z/
Norman MN-
705 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN NORMAN COUNTY...
At 705 PM CDT, a severe thunderstorm was located over Gary, or 43
miles northeast of Fargo, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Waukon around 725 PM CDT.
Faith around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4735 9640 4746 9637 4745 9607 4725 9608
TIME...MOT...LOC 0005Z 289DEG 19KT 4739 9629
HAIL...1.00IN
WIND...60MPH
$$
GG582
WWUS53 KFGF 090021
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT FRI JUN 8 2018
MNC107-090030-
/O.CON.KFGF.SV.W.0030.000000T0000Z-180609T0030Z/
Norman MN-
721 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN NORMAN COUNTY...
At 721 PM CDT, a severe thunderstorm was located over Waukon, or 41
miles northwest of Detroit Lakes, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Waukon around 725 PM CDT.
Faith around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4735 9640 4746 9637 4745 9607 4725 9608
TIME...MOT...LOC 0021Z 289DEG 19KT 4736 9618
HAIL...1.00IN
WIND...60MPH
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 8, 3:00 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 300 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM CDT Fri Jun 8 2018 KMVX radar shows the upper level circulation just east of Devils Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of this activity is around 500 J/KG, and forcing looks to stay just ahead of stronger instability and deep layer shear. This activity is also out ahead of stronger surface vorticity, and will likely remain ahead of stronger surface vorticity. Thus, severe wind/hail and/or non-supercell tornado potential appears to be very low (but not out of the question considering the upper low). Increased PoPs along the expected track of the upper low since it appears showers/thunder will hold together into the evening. CAMs agree, with 0.25-0.50 inch of rain possible. Upper ridging builds into the region for Saturday, although confidence in details are low. Most areas tonight into Saturday will remain dry. .LONG TERM...(Saturday night through Friday) Issued at 300 PM CDT Fri Jun 8 2018 As upper ridging across the northern Plains pushes eastward late in the weekend, a strong upper trough will propagate north and east out of the Pacific Northwest. Breezy, warm, and dry conditions can be expected through the first half of the day Sunday before a developing surface low begins to track towards the area. This system will allow precipitation chances to return by the end of the weekend and continue into the start of the new work week. Strong to severe storms could be possible as a fairly strong cold front passes from west to east but the best chances for this could hinge on the timing of the frontal passage. As the surface low slowly tracks through the area on Monday, precipitation chances linger throughout the day before finally clearing out Monday night. Breezy and cool conditions will follow in the wake of the cold front with high temperatures to start the work week back down to around, or even slightly below, normal values (low to mid 70s). The cooler temperatures look to continue through the rest of the period with periodic chances here and there for showers or thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri Jun 8 2018 Showers with embedded thunder the main concern for today. Attempted to time the better chances for this to occur in each forecast. There is a decent potential for MVFR cigs Saturday morning along and east of the Red River Valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Lee AVIATION...TG
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Fri Jun 8 2018 MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039- 049-052-053-091200- West Polk-Norman-Clay-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will occur across a portion of the region into the evening. A few storms may become strong to severe, with hail up to an inch, winds up to 60 mph, and a brief tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200- Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eddy-Western Walsh County- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible into the evening hours. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 8, 6:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KINDRED 46.65N 97.02W
06/08/2018 E2.00 INCH CASS ND STORM CHASER
PICTURE WITH HAIL TWO QUARTERS WIDE SO 2 INCHES
&&
NCLocal storm report, Jun 8, 6:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM MARINE TSTM WIND LEONARD 47.65N 95.27W
06/08/2018 E60 MPH CLEARWATER MN TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCLocal storm report, Jun 8, 6:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
NCLocal storm report, Jun 8, 6:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST LEONARD 47.65N 95.27W
06/08/2018 E60.00 MPH Clearwater MN TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCLocal storm report, Jun 8, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FUNNEL CLOUD 2 E COLFAX 46.47N 96.83W
06/08/2018 Richland ND TRAINED SPOTTER
&&
NCLocal storm report, Jun 8, 6:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST LEONARD 46.65N 97.25W
06/08/2018 E60.00 MPH CASS ND TRAINED SPOTTER
RFD WINDS NEAR LEONARD UP TO 60 MPH
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 52 min |
| Jun 8, 4:41 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 64 min |
| Jun 8, 5:08 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 67 min |
| Jun 8, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 41 min |
| Jun 8, 5:37 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 38 min |
| Jun 8, 6:04 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 56 min |
| Jun 8, 6:14 PM CDT | Tornado Warning | FGF | Wilkin | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.